November 1984

Hyperammonemic Encephalopathy due to Essential Amino Acid Hyperalimentation

Author Affiliations

From the Department of Medicine, Providence Medical Center, Portland, Ore. Dr Grazier is now with the Section of Emergency Medicine, Department of Surgery, University of Arizona Health Sciences Center, Tucson.

Arch Intern Med. 1984;144(11):2278-2279. doi:10.1001/archinte.1984.04400020208038

• Hyperammonemic associated encephalopathy developed in an adult receiving essential amino acids. Evidence that her encephalopathy was related to her hyperammonemia included (1) elevated CSF glutamine and serum ammonia levels, (2) the absence of any other drug or metabolic cause of encephalopathy, and (3) resolution of her encephalopathy and abnormal ammonia levels with discontinuation of the hyperalimentation. The serum ammonia levels of patients receiving essential amino acid fluid should be monitored. If the levels remain elevated or if toxicity develops, consideration should be given to switching to an alternate fluid.

(Arch Intern Med 1984;144:2278-2279)